©2017 BY TEST. PROUDLY CREATED WITH WIX.COM


 

 

On June 27th. 2017, I started taking sulfasialazine for joint pain. My rheumatologist, whom I had just become established with, really had no answer as to why I was having the pain.  On July 12th, I noticed that I was very achy and my joints hurt worse than usual. On the 13th I had a fever and when I woke up the next day, noticed a pinpoint rash on my abdomen and thighs. At that point, I suspected a reaction to the sulfasialazine and stopped taking it. The next day the pinpoint rash turned into a rash that had spread over most of my body. It didn't itch at this point, and I was considering it to be hives. I went to the ER, where I work in the radiology department, and they gave me a 5 day course of 40mg prednisone. I was swabbed for strep, due blisters in the back of my throat. I ended that course of steroids and the next day I had chest pain, back pain and a headache and ended up back in the ER. The ER physician that treated me, actually said he thought I had DRESS syndrome. I was sent home with a script for a Medrol (Methylprednisolone) dose pack and hydrocodone for pain.

 

At this point, I barely had a rash. However, about 3 hours after getting home, I began to itch like crazy and was starting to have hives all over. The next day, I was even worse with the hives covering about 85% of my body. I took the prednisone, hoping it would kick in and start helping. I was starting to get dizzy whenever I stood up and couldn't sleep all night. I was able to get a few hours of sleep and woke up just feeling awful. I called the ER and they said to come in. When I got there, the ER doctor came in and said he thought I had Stevens Johnsons Syndrome. My white count was 39,000 and elevated liver function. Even while I was there, my hives and now blisters were getting worse by the hour. The decision was made to transfer me to a burn unit where I could be better cared for.

 

Once getting to the burn unit, things moved very quickly. The next day they did a skin biopsy and placed a picc line since I was quickly losing IV access. They were treating me as though I had Stevens Johnson Syndrome, until they could get a definite diagnosis. My lab work was all over the place with each day bringing something new that needed to be addressed. My first areas of great concern were my lower legs and then my arms. Soon I was in a full body dressing. They then confirmed the diagnosis of DRESS syndrome and began giving me 100mg of prednisone a day, which was the start of the turning point for me. I ultimately ended up spending 11 days in the hospital with a lot of home care for my legs to come. I have a lot of concerns for the future and what my recovery will be.

 

I pray I don't have any long lasting affects from this syndrome. It was scary, as you know, because if you're reading this, you have been impacted by this awful syndrome as well. I will move forward with a heightened awareness of any medication I take, whether it's one that has been recognized to cause DRESS or not. I am one of the fortunate ones, this I know. 

 

Chris' Story